New Mexico, 2004

Hail in New Mexico, August 7, 2004

August 7, 2004 · NWS MAF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 7, 12:50 PM MST, 4 hours earlier.

Area forecast discussion, Aug 7, 12:50 PM MST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
250 PM CDT SAT AUG 7 2004

.SHORT TERM...
SKIES HAVE CLEARED BEHIND THIS MORNING/S MCS THAT ROLLED ACROSS THE
NORTHERN COUNTIES. REMNANT BOUNDARIES FROM OVERNIGHT CONVECTION
EXTEND ACROSS THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS. A
THETA-E RIDGE AXIS WILL ALSO EXTEND DOWN ACROSS THIS AREA LATE THIS
AFTERNOON AND EVENING...AND THESE FEATURES MAY SERVE AS A FOCUS FOR
ADDITIONAL CONVECTION. IN ADDITION...ANOTHER MCS MAY DEVELOP ACROSS
FAR EASTERN NEW MEXICO AND THE TEXAS SOUTH PLAINS LATER
TONIGHT...WHICH MAY ROLL SOUTHEAST INTO OUR NORTH/NORTHEAST COUNTIES
LATE. AS SUCH HAVE INCREASED POPS TO 40-50 PCT ACROSS THE WESTERN
LOW ROLLING PLAINS AND THE PERMIAN BASIN...TAPERED TO 10-30 PCT
ACROSS THE REMAINDER OF THE AREA. WILL MENTION LOCALLY HEAVY RAIN IN
THE GRIDS/ZONES...AND LOCALIZED FLOODING IN THE HWO. WE HAVE
RECEIVED REPORTS OF A FEW LOCATIONS RECEIVING 2 TO 3 INCHES OF RAIN
IN PARTS OF BORDEN AND SCURRY COUNTIES LAST NIGHT. ALTHOUGH NO FFA
IS PLANNED AT THIS TIME...PRECIPITATION WILL NEED TO MONITORED
CLOSELY FOR HEAVY RAINS/FLASH FLOODING...PARTICULARLY ACROSS THE
WESTERN LOW ROLLING PLAINS.

THANKS LUB FOR COORDINATION.

.LONG TERM...
THE SHORT RANGE MODELS SUGGEST A STRONG MID-LEVEL SHORTWAVE TROUGH
WILL TRANSLATE SOUTHEAST OUT OF THE CENTRAL ROCKIES AND INTO THE
SOUTHERN PLAINS TONIGHT. THIS APPEARS FAVORABLE FOR ANOTHER MCS TO
ROLL ACROSS WEST TEXAS LATE TONIGHT AND TOMORROW MORNING. HIGHEST
POPS FOR TOMORROW WILL BE PLACED OVER THE WESTERN LOW ROLLING PLAINS
AND EASTERN PERMIAN BASIN...WHERE WE WILL CONTINUE TO MENTION
LOCALLY HEAVY RAINFALL GIVEN PWAT/S NEAR 1.5 INCHES. LEFTOVER
CONVECTIVE BOUNDARIES COMBINED WITH AFTERNOON HEATING WILL WARRANT A
CONTINUATION OF AT LEAST CHANCE POPS ACROSS THE NORTH TAPERING TO
SLIGHT CHANCE OVER THE BIG BEND REGION THROUGH SUNDAY NIGHT. RAIN
CHANCES...ALBEIT LOW...WILL REMAIN IN THE FORECAST THROUGH MID-WEEK
TO ACCOUNT FOR LINGERING LOW-LEVEL MOISTURE...DAYTIME HEATING AND
SLIGHT COOLING IN THE MID-LEVELS GIVEN NORTHWEST FLOW. WE HAVE
PLACED THE HIGHEST POPS IN THE NORTHEASTERN ZONES FOR THE MENTIONED
PERIOD...BUT LATER SHIFTS WILL LIKELY NEED TO REFINE. THERE
CONTINUES TO BE GOOD AGREEMENT AMONG THE MEDIUM RANGE GUIDANCE WITH
RESPECT TO A STRONG COLD FRONT IMPACTING THE REGION ON WEDNESDAY.
THE EXTENDED ETA AND ECMWF SUGGEST A 1026MB HIGH PRESSURE CENTER
WILL HELP PUSH THE COLD FRONT THROUGH THE AREA BY LATE WEDNESDAY
AFTERNOON. TEMPERATURE GRIDS FOR WEDNESDAY THROUGH SATURDAY WERE
TRENDED DOWN SLIGHTLY...WHILE POPS FOR WEDNESDAY AND THURSDAY WERE
RAISED SLIGHTLY GIVEN THE LATEST MOS GUIDANCE. SURFACE HIGH PRESSURE
SLIDES EAST OF THE AREA AS A LEE-SIDE TROUGH DEVELOPS OVER ERN
CO/NM ON SATURDAY. NORTHWEST FLOW ALOFT IS ADVERTISED TO CONTINUE ON
SATURDAY WITH A STRONG MID AND UPPER LEVEL RIDGE OVER THE WESTERN
U.S.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             68  90  70  91 /  50  40  30  20
CARLSBAD NM               69  95  68  92 /  30  30  30  30
DRYDEN TX                 72  93  70  92 /  30  30  20  20
FORT STOCKTON TX          71  94  69  90 /  30  30  20  20
GUADALUPE PASS TX         65  90  65  88 /  20  20  30  20
HOBBS NM                  66  93  68  91 /  40  30  30  30
MARFA TX                  65  89  59  84 /  20  20  20  20
MIDLAND INTL AIRPORT TX   70  92  69  91 /  50  30  30  20
ODESSA TX                 70  93  68  92 /  40  30  30  20
WINK TX                   73  98  71  96 /  30  30  30  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

21/06
Hazardous weather outlook, Aug 7, 12:50 PM MST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
250 PM CDT SAT AUG 7 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-081000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
250 PM CDT (150 PM MDT) SAT AUG 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS WEST TEXAS AND
SOUTHEAST NEW MEXICO TONIGHT. ANY STORMS THAT DEVELOP WILL BE
CAPABLE OF PRODUCING VERY HEAVY RAINFALL. LOCALIZED FLOODING OF AREA
ROADS...FARMLANDS...AND LOW LYING AREAS WILL BE POSSIBLE WITH
THE HEAVIER THUNDERSTORMS...ESPECIALLY OVER THE WESTERN LOW ROLLING
PLAINS WHERE HEAVY RAINS FELL LAST NIGHT.

DEADLY CLOUD TO GROUND LIGHTNING STRIKES WILL ACCOMPANY ANY
THUNDERSTORM THAT DEVELOPS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Eddy

When
August 7, 4:50 PM MST to 5:07 PM MST
Where
Eddy County, Queen
Measured
1.75 in hail
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
32.200, -104.733

Scattered thunderstorms affected the Guadalupe Mountains and the plains of southeastern New Mexico during the afternoon and evening of the 7th. An isolated storm became severe and produced large hail near Queen in southwestern Eddy County. A store manager reported that hail began as quarter size stones, but grew to the size of golfballs before it ended more than fifteen minutes later.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418472.